Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 25, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 27, 2013, 11:18 AM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2013, 11:18 AM MST (18:18 UTC)
- Expired
- Jul 27, 2013, 2:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 6.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
156
WGUS55 KTWC 271818
FFWTWC
AZC019-021-272115-
/O.NEW.KTWC.FF.W.0025.130727T1818Z-130727T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1118 AM MST SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
EXTREME SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 215 PM MST
* AT 1105 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND LOCAL
RAIN GAUGES INDICATED THAT HEAVY RAINS HAVE OCCURRED THAT WILL BRING
ABOUT FLASH FLOODING FROM A THUNDERSTORM OVER THE CATALINA
MOUNTAINS. ADDITIONAL RAINS OF AN INCH OR TWO ARE POSSIBLE ON TOP OF
THE ONE TO TWO INCHES THAT HAS ALREADY FALLEN.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
LEMMON/SUMMERHAVEN AND THE SABINO CANYON DRAINAGE WHERE SIGNIFICANT
RISES ARE LIKELY ON THE SABINO CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS AND LOCAL ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3247 11082 3253 11075 3248 11073 3242 11067
3236 11065 3234 11071 3235 11078 3236 11089
$$
CERNIGLIA2 follow-up statements
582
WGUS75 KTWC 272009
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
109 PM MST SAT JUL 27 2013
AZC019-021-272115-
/O.CON.KTWC.FF.W.0025.000000T0000Z-130727T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
109 PM MST SAT JUL 27 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MST FOR
EXTREME SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...
AT 1252 PM MST...EVEN THOUGH THE HEAVY RAIN HAS ENDED OVER THE
CATALINA MOUNTAINS...THE FLASH FLOOD WARNING REMAINS IN AFFECT. THIS
IS DUE TO THE CONCERN OF SIGNIFICANTLY ELEVATED STREAM FLOWS AS THE
WATER DRAIN OFF THE MOUNTAINS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
LEMMON/SUMMERHAVEN AND SABINO CREEK.
LAT...LON 3247 11082 3253 11075 3248 11073 3242 11067
3236 11065 3234 11071 3235 11078 3236 11089
$$
CERNIGLIA729
WGUS75 KTWC 272113
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST SAT JUL 27 2013
AZC019-021-272122-
/O.EXP.KTWC.FF.W.0025.000000T0000Z-130727T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
213 PM MST SAT JUL 27 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MST FOR EXTREME
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...
DUE TO A LACK OF CONTINUED HEAVY RAIN THE FLASH FLOOD WARNING WILL
BE ALLOWED TO EXPIRE AT 215 PM. HOWEVER WATCH FOR POSSIBLE RISES ON
STREAMS ALONG THE LOWER SLOPES OF THE CATALINAS AS ANY RUNOFF WORKS
ITS WAY DOWNSTREAM.
LAT...LON 3247 11082 3253 11075 3248 11073 3242 11067
3236 11065 3234 11071 3235 11078 3236 11089
$$
CERNIGLIAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:10 AM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 27, 10:10 AM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 1010 AM MST SAT JUL 27 2013 .SYNOPSIS...A DOWNWARD TREND IN THUNDERSTORM ACTIVITY WILL BEGIN TODAY AND CONTINUE INTO EARLY NEXT WEEK. THE BULK OF THUNDERSTORMS WILL BE EAST OF TUCSON WHERE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. EXPECT INCREASING THUNDERSTORM COVERAGE DURING THE MIDDLE OF NEXT WEEK. && .DISCUSSION...TOWERING CUMULUS DEVELOPING ACROSS SEVERAL MOUNTAIN RANGES AT THIS TIME. MEANWHILE...CLEAR SKIES WERE NOTED ACROSS WRN PIMA COUNTY. DEWPOINTS VALID 17Z WERE GENERALLY IN THE 60S F...AND THESE TEMPS DOWN ABOUT 2-5 DEGS F VERSUS 24 HOURS AGO. SURFACE TEMPS VALID 17Z WERE ALSO DOWN NEARLY 2-5 DEGS F VERSUS THIS TIME FRI. 27/12Z KTWC SOUNDING DEPICTED SIMILAR MOISTURE/INSTABILITY VALUES VERSUS 24 HOURS. TOTAL PRECIP WATER WAS 1.80 INCHES...LIFTED INDEX OF MINUS 7...AND MODIFIED CAPE AROUND 1500 J/KG. ALTHOUGH THE MID-LEVEL STEERING FLOW SPEEDS WERE SIMILAR AND THUS VERY LIGHT...THE DIRECTIONAL COMPONENT WAS MORE WESTERLY VERSUS FRI. 27/12Z UPPER AIR PLOTS INDICATED 594 DM HIGH PRESSURE CENTERED OVER SE AZ WITH 586 DM LOW PRESSURE CENTERED OFF THE SRN CALIFORNIA COAST VICINITY 34N/126W. VERY LIGHT GENERALLY WLY/SWLY FLOW PREVAILED OVER SE AZ. 27/12Z UNIV OF AZ WRF-NAM FAVORS THE BEST CHANCE OF SHOWERS/TSTMS TODAY AND INTO THIS EVENING TO OCCUR ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES EAST OF TUCSON. THE 27/12Z UNIV OF AZ WRF-GFS WAS SIMILAR TO THE WRF-NAM...EXCEPT DEVELOPS MORE SHOWERS/TSTMS SW OF TUCSON VERSUS THE WRF-NAM. GIVEN THE AFOREMENTIONED DIAGNOSTICS AS WELL AS A MORE WESTERLY MID-LEVEL STEERING FLOW...APPEARS THAT THE INHERITED OFFICIAL FORECAST OF CHANCE-CATEGORY POPS EAST/SOUTH OF TUCSON...ISOLATED SHOWERS/TSTMS TUCSON VICINITY...AND DRY CONDITIONS ACROSS WRN PIMA COUNTY SHOULD EVENTUALLY BE REALITY THIS AFTERNOON AND THIS EVENING. THE BULK OF PRECIP SHOULD END BY ABOUT MIDNIGHT. HOWEVER...THERE WILL BE ENOUGH MOISTURE TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/ TSTMS LATE TONIGHT EAST OF TUCSON WITH CONTINUED DRY CONDITIONS ACROSS WRN PIMA COUNTY. HIGH TEMPS THIS AFTERNOON ARE FORECAST TO BE WITHIN A DEGREE-OR-TWO OF NORMAL. PLEASE REFER TO THE PREVIOUS DISCUSSION SECTION BELOW FOR ADDITIONAL DETAIL. && .PREV DISCUSSION /300 AM MST SAT JUL 27 2013/...SUNDAY...LESS THUNDERSTORM COVERAGE AS ATMOSPHERE CONTINUES TO SLOWLY DRY OUT. BEST CHANCES WILL BE EAST OF TUCSON. HIGHS WILL BE SLIGHTLY WARMER THAN TODAY. MONDAY...WITH PRECIPITABLE WATER VALUES PROGGED TO BE LESS THAN ONE INCH AREAWIDE RESULTING IN AFTERNOON SURFACE DEWPOINTS IN THE UPPER 40S TO LOWER 50S...OUTSIDE OF A FEW MOUNTAIN THUNDERSTORMS NEAR THE AZ/NM BORDER...LITTLE THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE AREA. TUESDAY...THE CENTER OF THE UPPER HIGHS...WHICH WAS SOUTH OF THE AREA SINCE FRIDAY...WILL MOVE INTO NEW MEXICO...THUS BRINGING A SLIGHT INCREASE IN MOISTURE UNDER E-SE FLOW ALOFT. HOWEVER...ONLY EXPECTING SLIGHT CHANCE OF STORMS OVER THE EASTERN MOUNTAINS. WEDNESDAY...BASED ON 00Z GFS/ECMWF/CANADIAN 850-700 MB THICKNESS VALUES...THIS WILL BE THE HOTTEST DAY IN THIS FORECAST CYCLE. HAVE INCREASED HIGHS A COUPLE OF DEGREES. WITH MOISTURE INCREASING ACROSS THE AREA UNDER E-SE FLOW ALOFT...WILL SEE AN UPTICK IN AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FROM TUCSON EAST AND SOUTH. THURSDAY...LOW GRADE MONSOON FORECAST WITH SLIGHTLY COOLER DAYTIME HIGHS. && .AVIATION...VALID THRU 28/12Z. FEW-SCT060 SCT-BKN120 SCT-BKN350 WITH ISOLD-SCTD TSRA BTWN 27/18Z AND 28/05Z. LCL MVFR CIGS AND VSBYS WITH HEAVY RAIN AND WIND GUSTS TO 45 KTS NEAR STRONGEST STORMS. SURFACE WIND VARIABLE AND GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...A MOIST AIR MASS REMAINS OVER THE AREA TODAY BUT THERE WILL BE A BIT OF DRYING LATE IN THE DAY. THE RESULT WILL BE ANOTHER DAY WITH SCATTERED WET THUNDERSTORMS AROUND THE AREA MAINLY THE EASTERN TWO THIRDS OF SE AZ. THE DRYING TREND WILL BECOME MORE NOTICEABLE SUNDAY ONWARD WITH LOWER DEWPOINTS AND LESS OF A THREAT OF THUNDERSTORMS SUNDAY...AND EVEN MORE SO MONDAY AND TUESDAY. MOISTURE WILL BEGIN TO SLOWLY INCREASE AGAIN WEDNESDAY ONWARD. LIGHT WINDS TODAY WILL GIVE WAY TO NORMAL DIURNAL WINDS MONDAY ONWARD. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON DISCUSSION...FRANCIS PREV DISCUSSION...JG AVIATION/FIRE WEATHER...CERNIGLIA
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 11:03 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 27, 11:12 AM MST | Flash Flood Watch | TWC | Graham, Greenlee | 8 hr |
| Jul 27, 11:58 AM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Jul 27, 12:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Jul 27, 12:56 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Jul 27, 1:42 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 27, 3:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.